Nebraska, 2013

Extreme Cold in Nebraska, December 4 to 5, 2013

December 4 to 5, 2013 · NWS LBF · 3 events in 3 counties and zones

An arctic airmass brought bitter cold temperatures and dangerous wind chills to portions of North Central Nebraska during the overnight hours December 4th into the morning hours December 5th, 2013. Dangerous wind chills of 30 below to 40 below affected Sheridan and Cherry County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An arctic airmass brought bitter cold temperatures and dangerous wind chills to portions of North Central Nebraska during the overnight hours December 4th into the morning hours December 5th, 2013. Dangerous wind chills of 30 below to 40 below affected Sheridan and Cherry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 4, 2:43 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 4, 2:43 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CST WED DEC 4 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 341 PM CST WED DEC 4 2013

WATER VAPOR IMAGERY AT 21Z SHOWED AMPLIFIED FLOW OVER THE PACIFIC
INTO NORTH AMERICA AS A STRONG RIDGE WAS OVER THE PACIFIC INTO
ALASKA...WITH A DEEP TROUGH OVER THE WESTERN CONUS. AMONGST THE
TROUGH...AN UPPER LOW WAS CENTERED OVER SASKATCHEWAN WITH THE TROUGH
AXIS EXTENDING THROUGH THE HIGH PLAINS INTO WESTERN COLORADO. AT THE
SURFACE...A LOW WAS CENTERED OVER NORTHEAST IOWA WITH THE COLD FRONT
EXTENDING INTO THE SOUTHERN PLAINS INTO CENTRAL TEXAS...THEN NORTH
TO CENTRAL COLORADO. BEHIND THIS FRONT...AN ARCTIC AIRMASS BUILT IN
THROUGH THE DAY WITH HIGH TEMPERATURES TODAY IN THE SINGLE DIGITS TO
MID TEENS. AS THE UPPER LEVEL TROUGH DUG FURTHER SOUTH TODAY...THE
FLOW OF MOISTURE ALOFT INTO THE AREA HAS REDUCED. WITH THE LOSS OF
MOISTURE IN THE COLUMN...SNOW HAS MOSTLY COME TO AN END THIS
AFTERNOON. THEREFORE THE CURRENT WINTER STORM IS ON THE DOWNWARD END
OF EXISTENCE FOR THE LOCAL AREA.

THERE WILL REMAIN SOME LIGHT SNOW OR FLURRIES ACROSS NEBRASKA
THROUGH THIS EVENING UNTIL THE UPPER LEVEL TROUGH MOVES ACROSS THE
REGION. ALTHOUGH NO MORE ACCUMULATING SNOW IS EXPECTED...WILL
CONTINUE THE WINTER WEATHER ADVISORY THROUGH THE REMAINDER OF THE
AFTERNOON AS WINDS BLOWING AT 15 TO 25 AND GUSTS TO 35 HAVE BEEN
BLOWING THE NEW SNOW AROUND...CAUSING VISIBILITIES TO REDUCE TO ONE
MILE OR LESS AT TIMES ACROSS NORTHERN NEBRASKA.

ONCE THE UPPER LEVEL TROUGH MOVES ACROSS THE AREA...DRIER AIR WILL
ADVECT INTO THE PLAINS OVERNIGHT...WITH MOSTLY CLEAR SKIES FOR MOST
OF WESTERN AND NORTH CENTRAL NEBRASKA BY THURSDAY MORNING. WITH THE
LOSS OF INSOLATION FROM CLOUD COVER WILL HAVE SOME RADIATIONAL
COOLING OVERNIGHT TO DEAL WITH...AS WELL AS CONTINUED COLD AIR
ADVECTION OVERNIGHT TO BRING VERY COLD TEMPERATURES TO THE FORECAST
AREA TONIGHT. AT 850MB...TEMPERATURES FROM 12Z SOUNDINGS THIS
MORNING WERE -16C AT LBF AND -20C AT GGW. THIS -20C AIR WILL BE
EDGING INTO NEBRASKA BY 12Z THURSDAY...AND BY 00Z FRIDAY FORECAST
MODELS ARE SHOWING 850MB TEMPERATURES ACROSS THE FORECAST AREA
RANGING FROM -16C TO -23C.

FOR TONIGHT...WITH THIS VERY COLD AIR PROGRESSING INTO THE AREA
ALONG WITH CLEARING SKIES AND FRESH SNOWPACK IN SOME PLACES LOOKING
AT LOWS TONIGHT DROPPING BELOW ZERO FOR ALMOST ALL OF THE FORECAST
AREA. COLDEST LOWS WILL BE IN THE NORTHWEST PART OF THE FORECAST
AREA...WHERE THE COLDER AIR WILL RESIDE AND THE SNOWPACK IS DEEPEST
/TO 15 INCHES IN PLACES/. THESE LOCATIONS MAY SEE LOWS IN THE FROM
-15 TO -20 BELOW ZERO /F/. IN ADDITION...ALTHOUGH WINDS WILL
DIMINISH THIS EVENING...THEY WILL NOT COMPLETELY DECOUPLE...SO
EXPECTING SPEEDS BETWEEN 8KTS AND 15KTS FOR MUCH OF THE NIGHT. AREAS
ALONG AND EAST OF A LINE FROM MERRIMAN TO NORTH PLATTE MAY EVEN SEE
WINDS OF 20KTS CONTINUING THROUGH MUCH OF THE NIGHT. THESE WINDS AND
COLD TEMPERATURES WILL DROP WIND CHILLS TO DANGEROUS LEVELS
OVERNIGHT AND INTO THURSDAY MORNING. WILL ISSUE A WIND CHILL WARNING
FOR THE NORTHWEST CORNER OF THE FORECAST AREA WITH A WIND CHILL
ADVISORY FOR THE REMAINDER OF THE AREA FROM THIS EVENING THROUGH
THURSDAY MORNING.

THE COLDEST AIR WILL REMAIN OVER THE AREA THROUGH THE DAY
THURSDAY...SO NOT EXPECTING TEMPERATURES TO WARM MUCH DURING THE
DAY. LOOKING FOR A 15 TO 20 DEGREE DIURNAL SWING...BUT WITH THE
BEGINNING TEMPERATURES...THIS WILL ONLY LEAD TO HIGHS FROM 0 TO 15
DEGREES /F/.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 341 PM CST WED DEC 4 2013

ON FRIDAY...RETURN FLOW ALOFT SOUTH AND WEST OF THE ARCTIC AIR MASS
BEGINS TRANSPORTING MOISTURE FROM TEXAS AND THE SOUTHERN HIGH PLAINS
TO KANSAS AND...BY EARLY SATURDAY...SOUTHERN AND WESTERN NEBRASKA.
THE MORNING RUN OF THE GFS AND NAM ARE IN AGREEMENT WITH THE
PATTERN. WITH SATURATION DEFICITS OF 20MB OR LOWER ON THE 285K
SURFACE AND MIXING RATIO OF 1-2G/KG...WE HAVE MODERATE CONFIDENCE
THAT PRECIPITATION (LIGHT AT LEAST) WILL DEVELOP. CROSS-SECTIONS OF
THETA...AGEOSTROPHIC VERTICAL CIRCULATION AND WIND COMPONENT ALONG
THE CROSS-SECTION THROUGH THE NEBRASKA PANHANDLE AND FROM NORTH
CENTRAL TO SOUTHWEST NEBRASKA SHOW DECENT LIFT BY 12Z SATURDAY. THEY
SHOW MORE FAVORABLE SATURATION DEFICITS IN THE SECTION THROUGH THE
PANHANDLE. THE SECTION THROUGH NORTH CENTRAL TO SOUTHWEST NEBRASKA
SHOWS DRY AIR IN THE UNDERLYING LAYERS WITH DEFICITS OF 60-120MB
INITIALLY WHICH WILL LIMIT THE PRECIPITATION TOTALS UNTIL SATURDAY
EVENING. THE AGEOSTROPHIC VERTICAL CIRCULATION IN BOTH SECTIONS
SHOWS THE LIFT CONTINUING THROUGH SATURDAY NIGHT AND INTO SUNDAY
MORNING...THOUGH IT WEAKENS CONSIDERABLY OVER SOUTHERN NEBRASKA
AFTER MIDNIGHT. ONE THING THAT BOTH SECTIONS WILL SHOW IS THAT THE
VERTICAL TEMPERATURE PROFILE FAVORS SNOW WHEREVER PRECIPITATION DOES
OCCUR. ALSO...THE HIGHEST VERTICAL VELOCITY PROJECTIONS ARE THROUGH
THE -14C THROUGH -16C...SO THE SNOW TO LIQUID RATIO SHOULD BE IN THE
HIGHER PERCENTILES OF THE RANGE...MAYBE 18 TO 1 OR HIGHER. WITH
SPECIFIC HUMIDITY OF 1-2G/KG...THE GFS TOTALS OF 0.10 OR LOWER LOOK
REASONABLE AND AMOUNTS WILL BE LIMITED TO LESS THAN 2 INCHES.

TURNING TO THE TEMPERATURE FORECAST...WITH STEERING FLOW CONTINUING
FROM NORTHERN CANADA...TEMPERATURES WILL CONTINUE TO BE WELL BELOW
AVERAGE THROUGH MONDAY. IN FACT...THURSDAY NIGHT AND FRIDAY...LIGHT
NORTH WIND WILL CONTINUE BRINGING COLD AIR ACROSS THE SNOW FIELD IN
THE CENTRAL AND NORTHERN SANDHILLS AND THE EASTERN PANHANDLE TO KEEP
TEMPERATURES 20-35 DEGREES BELOW AVERAGE EVEN IN CENTRAL AND
SOUTHWEST NEBRASKA WHERE ACTUAL SNOWFALL WAS SCARCE WITH THIS LAST
SYSTEM. BY LATE MONDAY...A RIDGE BUILDING IN THE WESTERN U.S. WILL
PROBABLY GIVE MODERATING TEMPERATURES TO CENTRAL AND WESTERN
NEBRASKA TUESDAY AND WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1200 PM CST WED DEC 4 2013

CEILINGS AND VISIBILITIES WILL CONTINUE TO BE CONCERNS FOR
AVIATION AS THE WINTER STORM SYSTEM COMES TO AN END BY LATER
TODAY. CEILINGS HAVE BEEN RISING ACROSS NEBRASKA...WITH MOST
LOCATIONS REPORTING VFR CEILING HEIGHTS. THERE DOES REMAIN SOME
LOWER CLOUDS ACROSS THE AREA...DOWN TO 1300 FEET...HOWEVER THESE
HAVE BEEN SCATTERED. RELATIVE HUMIDITY PROFILES INDICATE THAT THIS
LOW LEVEL MOISTURE WILL BEGIN TO SCOUR OUT OF THE AREA TONIGHT
BETWEEN 06Z AND 12Z. AFTER THAT...PLENTIFUL DRY AIR WILL BE ADVECTING
INTO THE REGION SO SKIES WILL BE MOSTLY CLEAR INTO THE DAY ON
THURSDAY.

LIGHT SNOW AND FLURRIES WILL CONTINUE TO FALL ACROSS PORTIONS OF
NEBRASKA TODAY...MAINLY NORTH OF A LINE FROM KAIA TO KTIF TO KONL.
A FEW HEAVIER BANDS OF SNOW WILL BE OBSERVED YET THIS AFTERNOON
WHICH COULD DROP VISIBILITIES DOWN TO 1 1/4 MILE FOR A BRIEF TIME.
WITH BREEZY NORTHERLY WINDS 20KTS GUSTING TO 30KTS...MAY ALSO GET
SOME OF THE NEW SNOW TO BLOW AROUND A BIT...CAUSING SOME
VISIBILITY PROBLEMS YET THIS AFTERNOON. WINDS WILL DIMINISH THIS
EVENING WHICH SHOULD BRING AN END TO ANY BLOWING SNOW.

&&

.HYDROLOGY...
ISSUED AT 341 PM CST WED DEC 4 2013

THE COLD TEMPERATURES WILL CONTINUE THROUGH THE NEXT WEEK WHICH WILL
BRING ABOUT CONDITIONS CONDUCIVE FOR ICE JAMMING ALONG AREA RIVERS
BY THE END OF THIS WEEK. TEMPERATURES ARE NOT EXPECTED TO RISE ABOVE
THE FREEZING MARK THROUGH THE FIRST PART OF NEXT WEEK...AND AS ICE
FORMS ON RIVERS...AREAS WITH RESTRICTED FLOWS MAY SEE ICE BUILD UP
WHICH COULD DEVELOP INTO JAMS. IF THIS DOES OCCUR...FLOODING WOULD
BE POSSIBLE IN AREAS ALONG THE RIVERS. AS ICE JAMMING IS QUITE
ERRATIC AND CAN HAPPEN IN A SHORT AMOUNT OF TIME...WILL BE KEEPING A
CLOSE EYE ON RIVER LEVELS THROUGH THE NEXT WEEK. SOME OF THE SMALLER
RIVERS HAVE BEGUN TO SHOW SOME INDICATION OF ICE IMPACTS ALTHOUGH NO
PROBLEMS ARE ONGOING AT THE CURRENT TIME.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ THURSDAY FOR
NEZ006>010-024>029-035>038-056>059-069>071.

WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING
FOR NEZ004>010-094.

WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ THURSDAY FOR
NEZ004-005-022-023-094.

&&

SHORT TERM...BROOKS
LONG TERM...SPRINGER
AVIATION...BROOKS
HYDROLOGY...BROOKS
Hazardous weather outlook, Dec 4, 3:14 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 PM CST WED DEC 4 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-052215-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
414 PM CST WED DEC 4 2013 /314 PM MST WED DEC 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

BREEZY NORTHWEST WINDS WILL CONTINUE TO CAUSE BLOWING SNOW AND
REDUCED VISIBILITIES OVER PORTIONS OF NORTHERN NEBRASKA THROUGH
LATE THIS AFTERNOON.

LOW TEMPERATURES WILL DROP TO ZERO TO 15 BELOW ZERO TONIGHT. THE
BITTERLY COLD TEMPERATURES WILL COMBINE WITH NORTHERLY WINDS TO
PRODUCE WIND CHILLS OF 20 TO 35 BELOW ZERO THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

COLD TEMPERATURES COMBINED WITH WINDS WILL PRODUCE WIND CHILLS OF
20 TO 35 BELOW ZERO THURSDAY MORNING.

WIND CHILLS ARE EXPECTED TO DROP BETWEEN 15 AND 35 DEGREES BELOW
ZERO FRIDAY MORNING. TEMPERATURES WILL REMAIN COLD THROUGH THE
NEXT WEEK...WITH ADDITIONAL DAYS WITH EXTREME WIND CHILLS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BROOKS

In the hours before

Local storm report, Dec 4, 12:01 PM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
101 PM CST WED DEC 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HEAVY SNOW       CODY                    42.94N 101.25W
12/04/2013  M15.0 INCH       CHERRY             NE   PUBLIC

&&

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Sheridan

When
December 4, 5:00 PM MST to December 5, 11:00 AM MST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 40 below to Sheridan County during the overnight hours December 4th into the morning hours December 5th, 2013.

Extreme Cold/Wind Chill, Western Cherry

When
December 4, 5:00 PM MST to December 5, 11:00 AM MST
Where
Western Cherry forecast zone
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 40 below to Western Cherry County during the overnight hours December 4th into the morning hours December 5th, 2013.

Extreme Cold/Wind Chill, Eastern Cherry

When
December 4, 6:00 PM CST to December 5, 12:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 35 below to Eastern Cherry County during the overnight hours December 4th into the morning hours December 5th, 2013.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481937, 481938, 481939.